Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Experiencing dizziness. History of prostate cancer and kidney cancer. Has stent. Taking diuretic and Benicar for BP. Cause for dizziness?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Father-in-law, age 71, is experiencing dizziness upon standing if he's been sitting with knees bent feet on the floor. If he's had his legs elevated no dizziness. Tonight after working in his studio, sat in front of the TV and had a glass of wine. Upon standing, he took four steps,passed out and did a face plant into a piece of furniture, sustaining insignificant injuries. Medical history is prostate cancer several years ago, kidney cancer after that resulting in its removal, a obstructed coronary artery (the widow maker) that was caught 3 yrs ago, so now has stent there. Five months ago, began having uncontrolled diarrhea, during beginning of colonoscopy his BP crashed; the prep had dehydrated him, one kidney remember. He suffered kidney damage at the time but nephrologist claims that's back to normal. His albumen levels are low. He was on imuran for UC. That's been discontinued for over a month. Cardiologist has him on a diuretic and Benicar to control his BP, highest it usually is 145 /70. What's causing this dizziness upon standing? Cardiologist doesn't believe it's a sudden drop in BP upon standing several tests have been done to rule this out. Blood sugar normal. EKG normal. What other tests should be done?
Posted Thu, 11 Jul 2013 in Hypertension and Heart Disease
Answered by Dr. Nsah Bernard 2 hours later

Thanks for posting on XXXXXXX

I am Dr. Nsah and I am pleased to assist you.

Upon looking through your description of your father-in-law's conditions, I did not know how to go about answering your question regarding the onset of your father's dizziness as in your description, there are several conditions he has that could be potential culprits, so I decided to consider all your points and let you the possible potential causes of your father's dizziness.
In order to properly evaluate dizziness, it is important to first of all understand that there are several forms of dizziness generally divided into lightheadedness/syncope/presyncope and vertigo. In order to help your doctor differentiate between the two of them, he has to describe without mentioning the term dizziness the circumstances surrounding his dizziness, before, during and after the episode. Based on the description, your doctor might be able to differentiate and class easily which is which. The type is important as that will oriented your doctor towards the potential cause of your father's dizziness.
From your description, the likely culprit is from his cardiovascular system eventhough other systems could be responsible such as the ENT, neurologic, renal etc.
The fact that he is having stent after a coronary artery dizziness could be responsible. Other cardiac sources could be hypertension, use of antihypertensive drugs such as diuretic and benicar (olmesartan).
Chronic diarrhea (+/- dehydration) could be another potential source of dizziness.
With his case, it will be difficult to determine which particular organ system is responsible as you will notice that the most common cause of dizziness upon standing is benign paroxysmal positional vertigo (BPPV) which arises from the vestibulococheal system (ENT system). This cause is usually of unknown origin but usually associates with potential risk factors like your in-law's case, his age, heart diseases, kidney diseases, bowel diseases etc.
So saying, the cause of his dizziness can not be determined with exactitude as only from reading his above medical history, you can start pointing towards many directions.
I understand that you are concerned about his wellbeing, but I will be XXXXXXX with you by letting you know that you should consider his age plus him having several medical conditions and just give him as much moral support as possible.
His conditions mostly will require expectant and symptomatic managements.
His doctor will need to consider doing him a complete medical assessment including physical examination (after history taking), some other laboratory tests such as CT scan, MRI, Electronystagmography with caloric testing, Rotational chair testing, vestibular autorotation testing, computerized platform posturography, complete blood count, serum electrolyte analysis etc
Ones these complete assessment is done, his doctor might have a clue of what is actually the cause of his dizziness.
Changing his antihypertensive medications might also help.

Hope this will be useful and feel free to write back for any other questions.
Dr. Nsah

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor